Category: 

What Is the Connection between Metoclopramide and Tardive Dyskinesia?

Article Details
  • Written By: C. K. Lanz
  • Edited By: Melissa Wiley
  • Last Modified Date: 01 December 2016
  • Copyright Protected:
    2003-2016
    Conjecture Corporation
  • Print this Article
Free Widgets for your Site/Blog
Snake charmers get snakes to “dance” because of the movement of their flute-like instruments, not their music.  more...

December 4 ,  1945 :  The United States Senate approved of US participation in the United Nations.  more...

The connection between metoclopramide and tardive dyskinesia (TD) is one of medication and serious side effects. Metoclopramide has several different uses as an antiemetic and as a gastroprokinetic. Long-term use or high doses of this drug are associated with an increased risk of developing TD, a disorder that results in repetitive, involuntary body movements. As a result of the link between metoclopramide and tardive dyskinesia, the United States Food and Drug Administration recommends that metoclopramide be used for less than 12 weeks unless the benefit is believed to outweigh the risk of TD. In the United States, metoclopramide is marketed under the brand names Reglan® and Metozolv ODT®.

Metoclopramide is used primarily to treat gastrointestinal disorders and to prevent nausea and vomiting. Diabetic patients may take this medication to treat gastroparesis because it increases intestinal and stomach contractions, alleviating symptoms like heartburn and loss of appetite. Metoclopramide is also given to individuals with gastroesophageal reflux disease (GERD) because it soothes heartburn, allowing esophageal injuries time to heal.

Chemotherapy and post-surgical patients can take this drug to prevent nausea and vomiting. It may also be prescribed to people suffering from persistent hiccups and vascular headaches. This medication is sometimes administered during surgery to protect against the aspiration of fluid into the lungs.

Ad

A patient’s dose of metoclopramide depends on the medical condition being treated. It is available as a tablet, solution, or syrup. Common side effects include drowsiness and dizziness.

It is now known that there is a link between high doses of and long-term treatment with metoclopramide and tardive dyskinesia. The risk of developing TD while taking metoclopramide increases if the drug is taken for more than three months. TD is a disorder characterized by involuntary movements, usually of the lower face, like grimacing, lip smacking, and tongue protrusion. TD patients may also experience pursing and puckering of the lips and rapid eye blinking.

The mechanism at work between metoclopramide and tardive dyskinesia is not fully understood. It is believed that TD results from neuroleptic-induced dopamine supersensitivity and that metoclopramide affects the patient’s level of dopamine. TD is sometimes misdiagnosed as a mental rather than neurological disorder, resulting in the patient being given neuroleptic or antipsychotic medications that only make the problem worse.

As a result of this connection between metoclopramide and tardive dyskinesia, the lowest possible effective dose should be used for less than 12 weeks to reduce a patient’s risk. If TD does develop, the first course of action is to stop taking metoclopramide. Symptoms may continue despite withdrawal for months and years or may be permanent.

Patients taking metoclopramide should be vigilant for signs of TD. Facial grimacing, finger movement, and jaw swinging are all symptoms of the disorder. Tongue thrusting and repetitive chewing or lip smacking are also common. Early diagnosis and immediate withdrawal of metoclopramide can reverse the condition, but it is also possible that the symptoms may worsen and never abate.

TD is a serious side effect of medications other than metoclopramide. It is typically caused by drugs called neuroleptics and older antipsychotic medications like chlorpromazine and haloperidol. Newer antipsychotic medications present less chance of developing TD but are not risk-free. As with metoclopramide, the chance of developing TD depends on the dosage and length of time a patient has taken the drug. TD has been known to occur after taking any of these drugs for just six weeks.

Ad

You might also Like

Recommended

Discuss this Article

Post your comments

Post Anonymously

Login

username
password
forgot password?

Register

username
password
confirm
email